Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 79, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2000, 4:12 PM EDT for New Hanover County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2000, 4:12 PM EDT (20:12 UTC)
- Expired
- May 28, 2000, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
539 WUUS52 KILM 282015 SVRILM NCC129-282100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 412 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 500 PM EDT * AT 412 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF FORT FISHER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR FORT FISHER AT 420 PM EDT CAROLINA BEACH AT 425 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 28, 2:55 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EDT SUN MAY 28 2000 SURFACE LOW TO PUSH EAST ACROSS NC AND MAKE ITS WAY TO THE COAST TNGT. ILM CWA...ESPECIALLY ALONG COAST REMAINS IN THE SW FLOW. TOWARD MORNING...FRONT ALONG COAST WITH WINDS SHIFTING NW. MAIN VORT SWINGS THROUGH BASE OF H5 TROUGH TNT INTO EARLY MON OVER MTNS OF NC AND PUSHES TO COAST DURING MON. TROUGH REMAINS ALONG THE COAST INTO EARLY TUE AS RIDGE OUT WEST BEGINS TO BUILD IN. FOR TONIGHT...LIKELY POPS THIS EVENING AND SCALE BACK SOME DURING THE OVERNIGHT PERIOD. WILL NEED TO KEEP POPS FOR MON AS COASTAL LOW AND FRONT ARE SLOW TO PUSH OUT TO SEA AND WITH PROVIDE A CONTINUED CHANCE FOR PRECIPITATION. LESS CLOUD COVER AND MODERATING TEMPS INTO EXTENDED. CWF...WINDS STRUGGLING TO REACH SCA LEVELS AND WITH FRONT COMING IN WILL OPT TO KEEP FLAGS FLYING TNGT. SCA ADVISORY POSSIBLE INTO MON AS WINDS SWITCH TO N. WILL EVALUATE FOR NEED FOR SCA. ILM BB 066/080 059/080 062 420 FLO BB 065/081 058/079 061 420 MYR BB 067/080 058/078 062 420 .ILM...SMALL CRAFT ADVISORY AMZ250-252-254-256. PJN
In the hours before
Local storm report, May 28, 1:22 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
122 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM FLORENCE SC WIND DAMAGE
05/28/00 FLORENCE FLORENCE 911 REPORTED TREE
DOWN ON ALLIGATOR RD.
DLLocal storm report, May 28, 1:24 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
124 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM NR FAIRMONT NC WIND DAMAGE
05/28/00 ROBESON ROBESON COMMUNICATIONS
REPORTED TREE DOWN ON HWY
130
DLLocal storm report, May 28, 1:59 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM PEMBROKE NC WIND DAMAGE
05/28/00 ROBESON LAW ENFORCEMENT REPORTED
TREES DOWN OVER MUCH OF THE
COUNTY
DLLocal storm report, May 28, 2:26 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
226 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM NR TABOR CITY NC WIND DAMAGE
05/28/00 COLUMBUS TREES DOWN
0205 PM 3 N WHITEVILLE NC WIND DAMAGE
05/28/00 COLUMBUS TREES DOWN
DLLocal storm report, May 28, 2:57 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
257 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 2 W HAMPSTEAD NC 65 MPH TSTM WIND GUST
05/28/00 PENDER NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED WIND
GUSTS
DLLocal storm report, May 28, 3:21 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
321 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 3 E LELAND NC .75 INCH HAIL
05/28/00 BRUNSWICK/NEW HANOVER PUBLIC REPORTED DIME SIZE
HAIL ON THE CAPE FEAR RIVER
BRIDGE CROSSING THE
BRUNSWICK / NEW HANOVER
COUNTY LINE
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:16 PM EDT | Tornado Warning | ILM | Bladen | 44 min |
| May 28, 1:26 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 49 min |
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
| May 28, 2:00 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 90 min |
| May 28, 2:08 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 82 min |
| May 28, 2:16 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 44 min |
| May 28, 2:35 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, New Hanover | 70 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 60 min |
| May 28, 7:26 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.